Ammonia Overdose

A 10-year-old boy living near a pigment-manufacturing industry presents with a burning sensation in a glove-and-stocking distribution together with severe bilateral arm and leg weakness.

H PI He also presents with hyperpigmentation and thickening of the skin over his palms and soles. The child is in the habit of eating paint.

PE Hyperkeratosis on palms and soles; peculiar "raindrop" depigmentation; Aldrich-Mees lines over nails; neurologic exam reveals decreased sensation, decreased motor strength, absent deep tendon reflexes, and wasting (symmetric polyneuropathy) in arms and legs.

Labs Arsenic levels elevated in blood, urine, and hair.

Treatment Penicillamine or orally administered succimer (DMSA).

Discussion Arsenic is used in a variety of settings, e.g., as pesticides, herbicides, and rat poison and in the métallurgie industry. The intoxication may be acute, with violent diarrhea, liver and renal necrosis, and shock potentially leading to death. In chronic exposure, the neurologic symptoms predominate over the gastrointestinal symptoms. The liver and kidney are also affected in chronic exposure.

Was this article helpful?

0 0

Post a comment